High Wind, Parmer
- When
- October 17, 3:15 PM CST to 3:35 PM CST
- Where
- Parmer forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
A storm system moving out of the Rockies sent a powerful cold front through the southern Texas panhandle, South Plains, and Rolling Plains during the early evening hours of the 17th. The cold front surged at 55 mph as it moved across the South Plains.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A storm system moving out of the Rockies sent a powerful cold front through the southern Texas panhandle, South Plains, and Rolling Plains during the early evening hours of the 17th. The cold front surged at 55 mph as it moved across the South Plains. Extreme pressure rises behind this front on the South Plains created a widespread high wind event along with a haboob. Visible satellite images estimated the width of the haboob to be around 250 miles extending from eastern New Mexico through the South Plains. Visibilities were reduced across much of the South Plains below one quarter mile and zero at some locations.
Widespread damage was also observed with the most extensive damage in the Lubbock area. Additionally, one wildfire was intensified by the severe winds in Garza county. Smoke from this wildfire caused the the closure of US Highway 84 between County Road 220 and Highway 380.
A list of severe wind gusts measured by the Texas Tech University West Texas Mesonet, KVII-TV Schoolnet, and Automated Surface Observing Systems follows: 71 mph at Friona (Parmer County), 77 mph at Dimmitt (Castro County), 66 mph at Hart (Castro County), 61 mph at Muleshoe (Bailey County), 68 mph at Amherst (Lamb County), 66 mph at Olton (Lamb County), 59 mph at Plainview (Hale County), 58 mph at Abernathy (Hale County), 60 mph at Morton (Cochran County), 69 mph at Anton (Hockley County), 74 mph at Lubbock (Lubbock County), 71 mph at Slaton (Lubbock County), 60 mph at Wolfforth (Lubbock County), 65 mph at Plains (Yoakum County), 60 mph at Brownfield (Terry County), and 75 mph at Post (Garza County).
Damage reports are as follows:
Parmer County saw some trees and tree limbs down in the city of Friona. Power lines, trees, and a barn roof were blown down in Castro County. An irrigation pivot was overturned in Lamb County. Power outages were reported across Bailey County. Power lines were blown down in Hale County. In Hockley County, trees and power lines were blown down as well as a roof blown off of a gas station. Power lines were blown down in Yoakum County. Trees and power lines were blown down in Terry County in the city of Brownfield. In the city of Post in Garza County, street signs, fences and trees were blown down as well as shed and patio roofs blown off. Numerous power outages were reported around the city of Lubbock. Lubbock Preston Smith International Airport also sustained heavy damages. There was damage to the air traffic control tower as well as the airport fire station. Numerous small aircraft were also damaged. Total economic damages were estimated at $25 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 17, 2:02 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 302 PM CDT MON OCT 17 2011 .SHORT TERM... 19Z SURFACE OBS SHOW FRONT INTO NW PANHANDLE WITH WINDS INCREASING ABOVE 20 KNOTS AT KCAO. FARTHER SOUTH WINDS HAVE INCREASED FROM THE WEST TO AROUND 25 MPH ON THE CAPROCK WEST OF LUBBOCK WITH STILL RELATIVELY LIGHT WINDS OFF THE CAPROCK. STARTING TO SEE A FEW GUSTS TO NEAR 40 MPH NEAR THE NEW MEXICO BORDER...WITH HUMIDITIES FALLING TO NEAR 10 PERCENT FROM WEST OF I-27 AND ALONG AND SOUTH OF U.S. 84. THUS FAR...RED FLAG WARNING SEEMS TO BE WORKING OUT...AND WILL KEEP CURRENT ALIGNMENT THROUGH 01Z. STRONG COLD FRONT STILL ON SCHEDULE TO MOVE SOUTHWARD ACROSS THE SOUTH PLAINS LATE THIS AFTERNOON AND THIS EVENING. HRRR TIMING IN SYNC WITH PREVIOUS FORECASTS WITH A FROPA AT 22-23Z AT CHILDRESS AND AROUND 00Z AT LUBBOCK. THIS WILL OCCUR AS INTENSE SHORTWAVE TROUGH ROTATES SOUTHEASTWARD FROM THE CENTRAL ROCKIES INTO THE SOUTHERN PLAINS THIS AFTERNOON. SATELLITE AND RADAR OBSERVATIONS ARE INDICATING SOME INSTABILITY AND ASSOCIATED SHOWERS ACROSS NERN NM INTO THE NW TEXAS AND WESTERN OK PANHANDLE. LIKELY TO SEE AN INCREASE IN CLOUD COVER LATE TODAY ESPECIALLY ACROSS THE NORTHERN ZONES...BUT INSUFFICIENT DEEP LAYER MOISTURE PRESENT FOR CONVECTION FARTHER SOUTH TOWARD THE SOUTH PLAINS. A LITTLE CONCERNED ABOUT PROGGED PRESSURE RISES IN WAKE OF FRONT. NAM SHOWING 3 HOUR RISES AT 03Z THIS EVENING OF 11 MB CENTERED OVER THE CENTRAL SOUTH PLAINS AS FRONT MOVES RAPIDLY TOWARD THE PERMIAN BASIN AND CONCHO VALLEY. THUS WINDS MAY APPROACH ADVISORY LEVELS FOR A FEW HOURS IN THE 00Z-03Z TIME FRAME. COOLER TEMPERATURES AND HIGHER RELATIVE HUMIDITIES BEHIND FRONT WILL RESULT IN RAPIDLY IMPROVING FIRE WEATHER CONDITIONS...AND RED FLAG WARNING WILL BE ALLOWED TO CONTINUE THROUGH 8 PM. WILL SEE WINDS DIMINISH SOME AFTER MIDNIGHT TONIGHT...ALLOWING TEMPERATURES TO FALL INTO THE MID 30S ACROSS THE SW PANHANDLE AND FAR NW SOUTH PLAINS AND 40S ELSEWHERE. WITH A STRONG PRESSURE GRADIENT AND DECENT 30 KNOT NORTHERLY 850 MB JET THROUGH 12Z... SURFACE WINDS WILL RAMP UP AFTER SUNRISE TUESDAY WITH MIXING AND CONTINUE TO BE STRONG AND GUSTY UNTIL MID TO LATE AFTERNOON. COULD SEE SOME BRIEF POST FRONTAL STRATUS IN WAKE OF FRONT EARLY TUESDAY... BUT THAT MOISTURE WILL MIX OUT BY MID MORNING. TEMPERATURES WILL BE NEARLY 30 DEGREES COOLER TUESDAY WITH HIGHS IN THE 60S AREAWIDE UNDER FULL SOLAR INSOLATION. && .LONG TERM... A NICE DOSE OF FALL WEATHER WILL CONTINUE INTO WEDNESDAY ACROSS THE ENTIRE AREA. WINDS WILL GO LIGHT TUESDAY NIGHT INTO WEDNESDAY MORNING AS SURFACE HIGH PRESSURE CONTINUES TO WORK INTO THE AREA. THE VERY DRY AIR COMBINED WITH THE LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL INTO THE 30S AREA WIDE AND NEAR OR BELOW FREEZING IN THE SOUTHWESTERN TEXAS PANHANDLE. OTHERWISE...THE LONG TERM FORECAST WILL BE UNEVENTFUL. TEMPERATURES WILL REBOUND BACK INTO THE 70S BEGINNING ON THURSDAY AND LASTING THROUGH THE UPCOMING WEEKEND. A FEW UPPER LEVEL WAVES WILL PASS OVERHEAD WITH LITTLE RUCKUS. THE FIRST WAVE WILL PASS ON THURSDAY WITH A SECOND ON SATURDAY. CLOUDS MAY EVEN BE HARD TO COME BY WITH THESE WAVES WITH VERY LOW MID-UPPER LEVEL MOISTURE CONTENT. THE DISTURBANCE ON SATURDAY WILL BE ACCOMPANIED BY A WEAK COLD FRONT BUT IS NOT EXPECTED TO HAMPER TEMPERATURES. BY SUNDAY...THE GFS IS SHOWING YET ANOTHER STRONGER WAVE MOVING OVER THE AREA BUT NO OTHER MODEL GUIDANCE IS DEPICTING THIS SOLUTION SO THE GFS HAS BEEN DISCOUNTED AT THE MOMENT. JDV && .PRELIMINARY POINT TEMPS/POPS... FRIONA 35 63 32 68 37 / 0 0 0 0 0 TULIA 38 63 35 68 38 / 0 0 0 0 0 PLAINVIEW 38 64 35 69 39 / 0 0 0 0 0 LEVELLAND 40 65 35 71 39 / 0 0 0 0 0 LUBBOCK 41 65 37 71 40 / 0 0 0 0 0 DENVER CITY 40 66 37 72 41 / 0 0 0 0 0 BROWNFIELD 41 66 37 72 40 / 0 0 0 0 0 CHILDRESS 43 66 41 69 40 / 10 0 0 0 0 SPUR 44 66 38 70 38 / 10 0 0 0 0 ASPERMONT 47 68 42 71 41 / 10 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021-027-028-033>035-039>041. && 06/01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 558 AM CDT MON OCT 17 2011 TXZ021>044-181100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 558 AM CDT MON OCT 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT FIRE WEATHER VERY WARM TEMPERATURES...DRY AIR AND BREEZY WESTERLY WINDS WILL PRODUCE A CRITICAL FIRE DANGER ACROSS MUCH OF THE SOUTH PLAINS AREA THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT FOR THE CENTRAL AND WESTERN SOUTH PLAINS AND THE EXTREME SOUTHWEST TEXAS PANHANDLE. THIS AREA RUNS ALONG AND TO THE WEST OF A LINE FROM PARMER...TO LUBBOCK...TO LYNN COUNTIES. THE WIND WILL ALSO PRODUCE SOME PATCHY BLOWING DUST. IN ADDITION...GUSTY NORTHERLY WINDS WILL ACCOMPANY A STRONG COLD FRONT THIS EVENING WITH WIND SPEEDS BECOMING SUSTAINED 25 TO 35 MPH AND GUSTS TO 45 MPH. BLOWING DUST WILL CONTINUE AS THE FRONT PASSES THROUGH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AREAS OF FROST MAY DEVELOP ACROSS MUCH OF THE CAPROCK EARLY WEDNESDAY MORNING AS TEMPERATURES FALL INTO THE MIDDLE 30S. A LIGHT FREEZE IS ALSO POSSIBLE ACROSS THE FAR SOUTHWEST PANHANDLE AND NORTHWEST SOUTH PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 304 PM CDT MON OCT 17 2011 TXZ021>044-180500- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART... TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS... MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY... MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND... LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS... SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA... ODONNELL...POST...JAYTON...ASPERMONT 304 PM CDT MON OCT 17 2011 ...A POWERFUL COLD FRONT WILL USHER IN CHANGES THIS EVENING... A DYNAMIC UPPER LEVEL DISTURBANCE WILL TRACK RAPIDLY FROM THE CENTRAL ROCKIES INTO THE SOUTHERN PLAINS THIS EVENING. AS THIS DISTURBANCES PASSES...IT WILL PUSH A STRONG BUT DRY COLD FRONT THROUGH. THE COLD FRONT WILL ENTER THE SOUTHERN TEXAS PANHANDLE LATE THIS AFTERNOON AND QUICKLY MOVE THROUGH THE SOUTH PLAINS AND ROLLING PLAINS THIS EVENING. NORTHERLY WINDS WILL QUICKLY INCREASE TO 25 TO 35 MPH...WITH GUSTS TO 45 MPH...BEHIND THE FRONT. THESE STRONG WINDS WILL CREATE AREAS OF BLOWING DUST. IN ADDITION... MARKEDLY COLDER AIR...THE COLDEST OF THE FALL SEASON...WILL SPILL IN FROM THE NORTH...WITH LOWS BY TUESDAY MORNING RANGING FROM THE MIDDLE AND UPPER 30S ACROSS THE SOUTHWEST TEXAS PANHANDLE TO LOWER AND MIDDLE 40S OVER THE SOUTH PLAINS AND ROLLING PLAINS. ALTHOUGH A FROST IN NOT EXPECTED TONIGHT...LIGHTER WINDS AND CLEAR SKIES MAY SUPPORT AREAS OF FROST TUESDAY NIGHT ACROSS THE SOUTHWEST TEXAS PANHANDLE AND NORTHWEST SOUTH PLAINS. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST FORECASTS...AND POSSIBLE WIND OR FROST ADVISORIES.
The national radar mosaic for the moment the first event began.
11 high wind, 11 dust storm, 1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, October 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346447, 346448, 346514, 346515, 346449, 346516, 346452, 346517, 346454, 346518, 346457, 346519, 346455, 346520, 346463, 346521, 346458, 346522, 346459, 346523, 346461, 346464, 346524.